Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Honolulu, HI

November 30, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 30, 2017, 11:55 AM HST for Hawaii County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2017, 11:55 AM HST (21:55 UTC)
Expired
Nov 30, 2017, 8:45 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 72 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGHW50 PHFO 302155
FFWHFO
HIC001-010045-
/O.NEW.PHFO.FF.W.0026.171130T2155Z-171201T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1155 AM HST THU NOV 30 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 245 PM HST

* At 1148 AM HST, heavy rain continues to fall over the windward 
  slopes of the Big Island. Recent rain bands have been affecting 
  the lower elevations and are causing more significant flooding 
  impacts to occur along the Hamakua, Hilo, and Puna areas of the 
  island. Additional rainfall is expected to develop over the 
  windward slopes through the day.

* Locations in the warning include but are not limited to...
  Hilo, Paauilo, Waipio Valley, Orchidland Estates, Pepeekeo, Keaau, 
  Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres, 
  Mountain View, and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 245 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1917 15543 1923 15564 1985 15539 1995 15567
      2023 15578 2012 15559 2010 15543 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1953 15481

$$

Kodama
4 follow-up statements
742 
WGHW70 PHFO 302343
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
143 PM HST THU NOV 30 2017

HIC001-010045-
/O.CON.PHFO.FF.W.0026.000000T0000Z-171201T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
143 PM HST THU NOV 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

At 133 PM HST...Rainfall overall has diminished slightly over the 
past hour but the Hawaii County Civil Defense reported ongoing 
flooding in several areas of the South Hilo and Puna Districts. In 
Hawaiian Acres, the intersection of C Road and 9 Road is under 2 to 
3 feet of water and is impassable. Pauahi St. in Hilo is under 
several feet of water. 

Locations in the warning include but are not limited to... Hilo, 
Paauilo, Waipio Valley, Orchidland Estates, Pepeekeo, Keaau, 
Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres, 
Mountain View, and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 245 PM HST if heavy rain
persists.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1917 15543 1923 15564 1985 15539 1995 15567
      2023 15578 2012 15559 2010 15543 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1953 15481

$$

Kodama
556 
WGHW50 PHFO 010033
FFWHFO
HIC001-010345-
/O.EXT.PHFO.FF.W.0026.000000T0000Z-171201T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
233 PM HST THU NOV 30 2017

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 545 PM HST

* At 227 PM HST, rainfall continues over the windward slopes of the 
  Big Island but at a reduced rate than a few hours ago. The Hawaii 
  County Civil Defense reported that significant flooding impacts 
  are ongoing, especially in the bayfront area of Hilo and in the 
  Hawaiian Acres area of Puna. Additional rain bands may continue to 
  move over the windward slopes from the east through the rest of 
  the afternoon.

* Locations in the warning include but are not limited to...
  Hilo, Paauilo, Waipio Valley, Orchidland Estates, Pepeekeo, Keaau, 
  Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres, 
  Mountain View, and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 545 PM HST if heavy rain
persists.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1917 15543 1923 15564 1985 15539 1995 15567
      2023 15578 2012 15559 2010 15543 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1953 15481

$$

Kodama
976 
WGHW50 PHFO 010337
FFWHFO
HIC001-010645-
/O.EXT.PHFO.FF.W.0026.000000T0000Z-171201T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
537 PM HST THU NOV 30 2017

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 845 PM HST

* At 532 PM HST, light rainfall continues over the windward slopes 
  of the Big Island but at a reduced rate than earlier today. The 
  Hawaii County Civil Defense reported that significant flooding 
  impacts are ongoing, especially in the bayfront area of Hilo and 
  in the Hawaiian Acres area of Puna. Additional rain bands may 
  continue to move over the windward slopes from the east through 
  the evening.

* Locations in the warning include but are not limited to...
  Hilo, Paauilo, Waipio Valley, Orchidlands Estates, Pepeekeo, Keaau,
  Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres and
  Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 845 PM HST if heavy rain
persists.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1917 15543 1923 15564 1985 15539 1995 15567
      2023 15578 2012 15559 2010 15543 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1953 15481

$$

Foster
704 
WGHW70 PHFO 010644
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
844 PM HST THU NOV 30 2017

HIC001-010652-
/O.EXP.PHFO.FF.W.0026.000000T0000Z-171201T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
844 PM HST THU NOV 30 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 845 PM HST...

Flood waters have receded, and are no longer expected to pose a 
threat to life or property. Due to the recent heavy rainfall 
however, some ponding of water in low lying and poor drainage areas 
will likely continue for the next several hours.

LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
      1917 15543 1923 15564 1985 15539 1995 15567
      2023 15578 2012 15559 2010 15543 1996 15519
      1985 15509 1974 15510 1974 15500 1965 15499
      1953 15481

$$

Jelsema

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:44 AM HST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 30, 9:44 AM HST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
944 AM HST Thu Nov 30 2017

.SYNOPSIS...
High pressure north of the state will keep a moderate to fresh trade
winds through the weekend. An upper level trough to the west will
approach the islands and pass over the area Saturday and Saturday
night. Unsettled and wet trade wind weather will continue through
then, with improving weather expected by Sunday. The trade winds
will ease on Monday as a cold front approaches from the northwest.
The cold front along with a band of showers is expected to move
southward through the island chain Monday night and Tuesday
followed by strong north to northeast winds. Cooler and drier
conditions are expected by midweek.

&&

.DISCUSSION...
High pressure north of the area will keep mainly fresh trade
winds in the forecast through the weekend, with some minor fluctuation
in wind speeds and directions. A trough aloft will remain in the
vicinity of the islands keeping conditions somewhat unstable.
MIMIC total precipitable water (PW) imagery indicates that a deep,
moist tropical airmass overspreading the island chain, with values
ranging from 1.6 inches to 2.0 inches. The highest moisture values
continue across the Big Island where the highest rain amounts
have, and continue to fall over the state this morning according
to radar and surface observations. Rain amounts on the Big Island
have not been particularly heavy, but very persistent over the
windward slopes where grounds are very saturated. The Flash Flood
Watch remains in effect through 6 PM today for the Big Island and
Maui. The smaller islands continue to see scattered showers
carrying in with the trade winds focusing over the windward slopes
at this time.

The combination of deep tropical moisture and instability with
the trough in the vicinity of the state, will keep a wet trade
wind pattern in place through Saturday night. Breezy trade winds
will focus more of the rain over windward areas, but will also
carry to leeward sides of the smaller islands at times due to the
strength of the winds. Models show the deep moisture lingering
over the islands through Friday night, with the upper trough
passing northwest to southeast across the island chain Saturday
and Saturday night. We will assess today whether or not to
continue or add other islands to the Flash Flood Watch for tonight
and Friday time period.

The Winter Weather Advisory remains in effect for the Big Island
summits through 6 PM today. Temperatures at Mauna Kea summit are
around +1 degrees Celsius this morning. More snowfall may be
possible if deeper convection moves over the summits today, but
otherwise it should mostly stay as rain through the day. With the
upper trough approaching, there is stall the potential for
additional rain or snow to occur over the summits tonight, Friday
and Saturday as high PWs remain over the area and until the upper
trough passes the Big Island Saturday night. We will assess today
whether or not to continue the Winter Weather Advisory for the
tonight and Friday time period.

Conditions will gradually trend drier from Saturday night through
Sunday as the moisture finally slides west of the state. Trade
winds will remain breezy on Sunday, but will begin to ease on
Sunday night and Monday. A cold front will then shift southward
through the island chain Monday night and Tuesday, with strong
north- northeast winds building in across the state following the
frontal passage. The strong winds are expected to be brief
however, as high pressure quickly settles southward and close to
the islands, with light to moderate trades expected for Wednesday.

A fast moving band of relatively light showers will accompany the
cold front. PW values are then expected to drop into the 0.6 to
0.8 inch range Tuesday night and Wednesday, with very little if
any shower activity expected statewide. The weather looks nearly
perfect during the middle and latter part of next week, with
plenty of sunshine and cool and dry conditions expected across the
entire island chain.

&&

.AVIATION...
AIRMET SIERRA continues for mountain obscuration along the east
sides of most islands due to clouds and showers. Expect these
conditions to condition this afternoon.

Locally strong trade winds continue to produce turbulence to the
lee of the mountains on all islands. As such AIRMET TANGO
continues for mechanical turbulence south through west of
mountains statewide below 8000 feet. This is also expected to
continue through this afternoon.

While VFR will dominate at the terminals, MVFR ceilings and
visibilities are possible in clouds and showers, though those
conditions will be focused over the windward sides of the islands.

&&

.MARINE...
High pressure north of the state will keep fresh to locally strong
trade winds in place through the weekend. Winds will ease Sunday
night and Monday as a front approaches and passes through the
state. Strong winds will fill in behind the front.

The next north-northwest swell is on the rise locally, with the
nearshore PacIOOS Hanalei and Waimea buoys reporting 7.5 ft, 18
sec and 6.6 ft, 18 sec, respectively, at 830 am HST. Observations
at the NW 51001 and 51101 buoys, show the swell is fairly on
track with the Wave Watch III model. This should translate to the
swell peaking near 10 ft locally this afternoon. A High Surf
Advisory is posted for the exposed north and west facing shores,
with surf expecting to reach high end advisory values for north
facing shores, and low end advisory levels for west facing shores
through early Friday morning. The swell will then gradually trend
down through Friday.

Another north-northwest swell is then forecast to build Monday
night and Tuesday, before peaking Tuesday night. This swell is
forecast to be slightly larger in magnitude than the current one,
but have shorter periods associated with it. This swell should
also bring high-end advisory surf to the north facing shores and
low- end advisory level surf to the west facing shores.

A High Surf Advisory is also posted for the East facing shores due
to the rough and choppy surf associated with the trade wind
swell. Surf will remain near the advisory level over the next few
days. A Small Craft Advisory is posted for all coastal waters for
a combination strong winds and combined seas greater than 10 ft
from the north-northwest swell and trade wind swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for north, west and east
facing shores of Niihau, Kauai, Oahu, and Molokai, for north and
east facing shores of Maui, and for east facing shores of the Big
Island.

Flash Flood Watch until 6 PM HST this evening for Maui and Big
Island.

Winter Weather Advisory until 6 PM HST this evening for Big
Island Summits.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters-

&&

DISCUSSION...Foster
AVIATION...M Ballard
MARINE...Eaton

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 12:48 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 30, 1:49 AM HSTFlash Flood WarningHFOKauai6 hr
Nov 30, 4:05 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Nov 30, 9:58 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.